CORONARY CAPSAICIN CONUNDRUM

Weird case report in Int J Emerg Med. Apparently people use cayenne pills for weight-loss. (Me, I maintain navy-seal fitness, so I wouldn’t know).  One of the active components in cayenne pepper pills is Capsaicin, a substance that increases energy expenditure and fries fat by activating the sympathetic nervous system. Unfortunately the cardiotoxicity also results in coronary vasospasms,  SVTs and acute atrial fibrillation. According to the case-report it can also cause myocardial infarctions.

A 25 y.o.m. presented with chest pains and ST-elevations in II,III and aVF, consistent with an inferior wall AMI. ECCO showed inferior hypokinesia  in the left ventricle, confirming a recent infarction. Enzymes shows a crescendo-decrescendo pattern.  A diagnostic angiogram revealed normal right and left coronary artery systems.

The patient had no coagulopathy, coronary anomalies nor premature atheroscleros and had no history of substance abuse. The only likely explanation for his vasospasm was him, 5 days before admission, starting oral capsaicin for slimming.

Find the case-report here. I probably need to get out more.

This entry was posted in Emergency Medicine, Toxicology. Bookmark the permalink.

Leave a Reply

Your email address will not be published. Required fields are marked *